Illinois, 2005

Hail and Damaging Winds in Illinois, May 11, 2005

May 11, 2005 · NWS LSX · 6 events in 1 county or zone

Severe thunderstorms produced wind damage and dropped 1 inch hail across parts of Montgomery County. Trees, power lines and some power poles were reported down in Hillsboro, Taylor Springs, Donnellson, and Coffeen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms produced wind damage and dropped 1 inch hail across parts of Montgomery County. Trees, power lines and some power poles were reported down in Hillsboro, Taylor Springs, Donnellson, and Coffeen. One inch hail was reported by storm spotters in Irving. One house in Taylor Springs suffered major damage from a downed tree. The roof of a home in Coffeen was also damage by a large tree limb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 7:40 PM CST, 0 minutes earlier.

Area forecast discussion, May 11, 7:40 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT WED MAY 11 2005

.DISCUSSION...
WITH IT NOW AFT SS AND MCV MOVG THRU NRN FA...LLVL JET OVR PLNS IS
STARTING TO TAKE OVR THE SHOW...WITH LRG TSTM COMPLEX OVR NEB TAKING
SHAPE.  SVR TSTM WATCH HAS BEEN ALLOWED TO EXPIRE...WITH SVR THREAT
PERSISTING PERHAPS FOR ANOTR HR OR SO BFR DMSHG FOR GOOD.

MAIN QUESTION FOR THE OVRNGT PD WL BE WL CONVECTION FM COMPLEX OVR
NEB SPILL EWD ALG FNTL BDRY NOW DRAPED ACRS I-70 CORR IN MO AND IL.
FEEL THAT SOME MAY SPILL EWD INTO FAR NRN COUNTIES...BUT BY AND LRG
TSTMS WELL TO OUR W WL MISS US WITH STEERING WNDS AND LLVL JET TENDING
TO KP THINGS TO OUR NW.  HOWEVER...FEEL WITH FNTL BDRY ACRS I-70
AND WITH LTL NWD MOVMT XPCTD TIL LATE TNGT...NEW DVLPMT ALG AND N OF FNT
WL CONT TO OCCUR...BUT WL BE MORE SUBDUED THAN THIS PAST EVNG.

ONCE ENHANCED STRATIFORM PCPN EXITS NRN FA...PLAN TO TRIM POPS TO BLO
CAT LVLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        64  87  67  83 /  40  20  50  70
QUINCY          55  81  64  76 /  80  60  70  70
COLUMBIA        63  84  64  77 /  30  40  60  70
JEFFERSON CITY  63  85  64  77 /  30  30  60  70
SALEM           64  86  65  83 /  30  20  50  70
FARMINGTON      65  85  65  83 /  20  20  50  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

TES
Hazardous weather outlook, May 11, 2:15 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT WED MAY 11 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
315 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE MOVING ACROSS THE AREA THIS EVENING AND
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY AND
FRIDAY.  THE THREAT FOR SEVERE WEATHER CONTINUES FOR BOTH DAYS WITH
THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD STAND READY TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE THIS EVENING AND TONIGHT.

CARNEY

In the hours before

Local storm report, May 11, 5:53 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          PALOMA                  40.02N 91.20W
05/11/2005                   ADAMS              IL   PUBLIC

            UNCONFIRMED REPORT.

&&

TES
Local storm report, May 11, 5:59 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     LIBERTY                 39.88N 91.11W
05/11/2005                   ADAMS              IL   PUBLIC

&&

TES
Local storm report, May 11, 7:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             PALMYRA                 39.43N 90.00W
05/11/2005  0.88 INCH        MACOUPIN           IL   TRAINED SPOTTER

&&

STRUETT
Local storm report, May 11, 7:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             GIRARD                  39.45N 89.78W
05/11/2005  0.50 INCH        MACOUPIN           IL   TRAINED SPOTTER

0810 PM     HAIL             WOBURN                  38.96N 89.35W
05/11/2005  0.88 INCH        BOND               IL   TRAINED SPOTTER

&&

STRUETT
Local storm report, May 11, 7:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             LITCHFIELD              39.18N 89.66W
05/11/2005  1.00 INCH        MONTGOMERY         IL   AMATEUR RADIO

0825 PM     HAIL             5 W HONEY BEND          39.26N 89.72W
05/11/2005  1.00 INCH        MACOUPIN           IL   TRAINED SPOTTER

0830 PM     TSTM WND DMG     LITCHFIELD              39.18N 89.66W
05/11/2005                   MONTGOMERY         IL   AMATEUR RADIO

            LARGE TREES DAMAGED BY HIGH WINDS.

&&

STRUETT
Local storm report, May 11, 7:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     LITCHFIELD              39.18N 89.66W
05/11/2005  60 MPH           MONTGOMERY         IL   ASOS

&&

TES

The radar

The Lincoln radar (KILX), 114 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 11, 7:40 PM CST
Where
Montgomery County, Taylor Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.133, -89.483

Thunderstorm Wind, Montgomery

When
May 11, 7:40 PM CST
Where
Montgomery County, Hillsboro
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -89.483

Thunderstorm Wind, Montgomery

When
May 11, 7:40 PM CST
Where
Montgomery County, Donnellson
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -89.467

Hail, Montgomery

When
May 11, 7:45 PM CST
Where
Montgomery County, Irving
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -89.400

Thunderstorm Wind, Montgomery

When
May 11, 7:45 PM CST
Where
Montgomery County, Coffeen
Measured
51 kt (59 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.083, -89.400

Hail, Montgomery

When
May 11, 7:50 PM CST
Where
Montgomery County, Irving
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.200, -89.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445665, 5445666, 5445667, 5445668, 5445670, 5445669.